Michigan, 2007

Drought in Michigan, August 7 to 31, 2007

August 7 to 31, 2007 · NWS APX · 2 events in 2 counties and zones

Drought conditions (severe, D2) expanded eastward into Eastern Upper Michigan during August. It was a dry summer in the region, especially in the Upper Peninsula.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Drought conditions (severe, D2) expanded eastward into Eastern Upper Michigan during August. It was a dry summer in the region, especially in the Upper Peninsula. Dryness started in late May, with just 0.30 inches of rain at Sault Ste Marie after May 16th through the end of the month. June rainfall of 1.74 inches was 1.26 inches below normal. Similarly, July rainfall at the Sault was 1.50 inches, 1.64 inches below normal. August rainfall totalled 1.03 inches, a full 2.44 inches below normal. The hay crop in Eastern Upper Michigan was 50 to 70 percent of normal. The resulting lack of feed led some farmers to cut their cattle herds. A burning ban was issued for the majority of the state in mid-August, the first such ban since 1998. Significant rains in September would eventually alleviate the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 6, 9:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 9:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1036 PM EDT MON AUG 6 2007

.UPDATE...ANOTHER TRICKY FORECAST TONIGHT INTO TOMORROW WITH REGARDS
TO CLOUDS/PRECIPITATION POTENTIAL. LATE EVENING ANALYSIS SHOWS A
RATHER FLAT MID LEVEL HEIGHT PATTERN...WITH MID LEVEL RIDGE CENTERED
OVER THE ARKLATEX REGION...AND BROAD WESTERLY FLOW UP AND ACROSS THE
GREAT LAKES. AS IS TYPICAL FOR THIS SORT OF PATTERN...SEVERAL WEAK
SHORTWAVES ARE EMBEDDED IN THE FLOW...MOST NOTABLY A WAVE ADVANCING
INTO WESTERN MANITOBA AND ACROSS FAR NORTHERN NORTH DAKOTA. DOWN
NEAR THE SURFACE...THE REMNANTS OF THE WEAK FRONT THAT PUSHED ACROSS
NORTHERN MICHIGAN EARLIER IN THE DAY HAVE ALL BUT WASHED OUT...WITH
A PRONOUNCED WARM FRONT DRAPED FARTHER SOUTH FROM CENTRAL IOWA INTO
FAR SOUTHERN MICHIGAN. AIRMASS ALONG AND SOUTH OF THIS BOUNDARY IS
CHARACTERIZED BY RICH MOISTURE...WITH WIDESPREAD SURFACE DEWPOINTS
IN THE LOW/MID 70S. NOT UNEXPECTEDLY...WIDESPREAD CONVECTION
CONTINUES TO FIRE ALONG AND JUST NORTH OF THIS FEATURE...BOTH FROM
THE INFLUENCE OF VARIOUS WEAK SHORTWAVES PROGRESSING THROUGH THE
FLOW INTO A QUITE UNSTABLE AIRMASS...AS WELL AS INCREASING
ISENTROPIC ASCENT ACROSS NORTHEAST IOWA/SOUTHERN WISCONSIN ON THE
NOSE OF INCREASING LOW LEVEL JET PER REGIONAL PROFILERS. THE PRIMARY
FORECAST CHALLENGE HEADING INTO THE OVERNIGHT HOURS (AND ESPECIALLY
TOMORROW) REVOLVES AROUND ANY PRECIPITATION POTENTIAL.

MID/HIGH CLOUD DECK CONTINUES TO OVERSPREAD THE AREA THIS EVENING...
AND WILL REMAIN OVERNIGHT GIVEN WEAK WARM ADVECTION IN ADVANCE OF
APPROACHING SHORTWAVE PUSHING ACROSS NORTHERN MINNESOTA. HAVE NOTED
A FEW DEVELOPING RADAR ECHOES OVER THE PAST FEW HOURS WITHIN THIS
CLOUD DECK...OWING MAINLY TO MARGINALLY UNSTABLE 700-500MB LAPSE
RATES (6.5ISH C/KM) PER 00Z APX SOUNDING AS WELL AS SOME HINT OF
WEAK JET SUPPORT AS RIGHT ENTRANCE REGION SLIDES OVER THE TOP OF THE
MID LEVEL RIDGE. APPEARS THIS SUPPORT WILL PERSIST FOR A FEW MORE
HOURS PER 18Z MODEL GUIDANCE...HOWEVER DO NOT EXPECT ANYTHING TO BE
REALIZED AT THE SURFACE GIVEN SUCH A DEEP (12KFT+) DRY LAYER NOTED
ON APX RAOB. ATTENTION WILL THEN FOCUS TO THE SOUTHWEST...AS EXPECT
RENEWED ORGANIZED CONVECTION ACROSS IOWA/NORTHERN ILLINOIS ALONG THE
TIGHT THETA-E GRADIENT WITH INCREASED FORCING ON THE TAIL END OF
UPPER MIDWEST VORT. THIS APPEARS IT WILL ONCE AGAIN PROVE EFFECTIVE
AT LOCKING THE DEEP MOISTURE/INSTABILITY TO OUR SOUTH...WITH THE END
RESULT DIMINISHING CHANCES FOR PRECIPITATION HEADING INTO TOMORROW.
THAT SAID...INCREASING ASCENT ALONG THE 305-310K SURFACES IN THE
PRESENCE OF DEEPENING RH PLUME NORTH OF THE LOW LEVEL WARM FRONT AND
SOME WEAK FORCING FOR ASCENT AS H7-H5 VORT CENTER PROGRESSES ACROSS
SOUTHERN MICHIGAN SHOULD PROVIDE AT LEAST A FEW SHOWERS FOR MAINLY
THE SOUTHERN THIRD OF THE AREA FROM VERY LATE TONIGHT INTO TOMROROW
AFTERNOON. MID SHIFT WILL ALSO HAVE TO LOOK AT POTENTIAL FOR
SOMETHING TO POP ACROSS EASTERN UPPER IN AXIS OF CONVERGING LAKE
BREEZES WITH SOME HINT OF UPPER SUPPORT AS H5 VORT RUNS ACROSS THE
NORTHERN CWA. UNFORTUNATELY...HOWEVER...IT APPEARS THE BIG SHOW WILL
BE SOUTH ONCE AGAIN...BUT DESPITE THAT...HAVE ADDED A SMALL CHANCE
FOR THE FAR SOUTHWEST VERY LATE TONIGHT WHERE BETTER (ALBEIT STILL
WEAK) ASCENT ARRIVES BY MORNING. OTHERWISE...EXPECT A CLOUDY
NIGHT...AND HAVE RAISED GOING LOWS JUST A TOUCH MOST SPOTS WITH THIS
IN MIND.

LAWRENCE

&&

.AVIATION... /ISSUED 739 PM EDT MON AUG 6 2007/

ANOTHER TRICKY FORECAST WITH REGARDS TO CLOUD CEILINGS AND
PRECIPITATION CHANCES...HOWEVER THE FIRST 12 HOURS APPEAR RATHER
TRANQUIL. EXPECT A GRADUAL THICKENING OF MID/HIGH CLOUDS
(12-18KFT) THROUGH THE NIGHT AT ALL TAF SITES...WITH QUICK LOSS OF
ANY RESIDUAL LAKE BREEZE GUSTINESS BY 01Z. WINDS WILL SHIFT LIGHT
EASTERLY THROUGH THE NIGHT IN ADVANCE OF A WARM FRONT LIFTING
ACROSS SOUTHERN LOWER MICIHGAN...WITH DEEPER MOISTURE ALONG AND
NORTH OF THIS BOUNDARY PROMOTING A FURTHER LOWERING OF CEILINGS
AFTER 12Z. KTVC SHOULD GO MVFR RATHER QUICKLY BY 14Z...WITH SOME
HAZE EXPECTED AS WELL GIVEN SURGE IN DEWPOINTS. POINTS FARTHER
NORTH (KAPN/KPLN) ON THE OTHER HAND LOOK TO REMAIN MOSTLY VFR
(THOUGH PERHAPS ON THE LOW END OF THE SPECTRUM) THROUGH THE DAY AS
DEEPER MOISTURE STRUGGLES TO MAKE SIGNIFICANT NORTHWARD PROGRESS.
AS FAR AS PRECIPITATION CHANCES...KTVC LOOKS TO HAVE THE BEST
CHANCE GIVEN ITS PROXIMITY TO THE WARM FRONT...WHILE CHANCES
DECREASE NORTHWARD SUCH THAT KPLN MAY NOT SEE ANYTHING AT ALL.
WHERE THE WARM FRONT ENDS UP IS KEY IN THE CEILING/PRECIP
FORECAST...SO WILL HAVE TO WATCH FOR ANY NEEDED REFINEMENTS
OVERNIGHT.

LAWRENCE

PREV DISCUSSION... /ISSUED 330 PM EDT MON AUG 6 2007/

DISCUSSION...SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE WRN
GREAT LAKES REGION LATE THIS AFTERNOON IN THE WAKE OF A DEPARTING
COLD FRONT. UPPER LEVEL RIDGE AXIS REMAINS UPSTREAM OVER THE UPPER
MISSISSIPPI VALLEY. FURTHER UPSTREAM...SEVERAL AREAS OF CONVECTION
CONTINUE TO FIRE OVER THE NRN PLAINS IN ADVANCE OF A DEVELOPING LOW
PRESSURE SYSTEM TO THE LEE OF THE ROCKIES. CLOSER TO HOME...SKIES
REMAIN MOSTLY SUNNY. VIGOROUS DIURNAL MIXING AIDED BY WINDS GUSTING
TO 15 KNOTS HAS SUCCESSFULLY MIXED DOWN ENOUGH DRY AIR ALOFT TO
PRECLUDE SIGNIFICANT DIURNAL CU DEVELOP THIS AFTERNOON. VSBL
SATELLITE SHOWS THE SMOKE PLUME FROM THE SLEEPER LAKE FIRE STREAMING
SE THRU CENTRAL MACKINAC COUNTY INTO THE STRAITS AREA. PRIMARY
FORECAST CONCERN OVER THE NEXT 24 HOURS WILL BE THE POTENTIAL FOR
SOME WELL NEEDED RAINFALL AS THE DEVELOPING PLAINS LOW TRACKS NE
THRU THE WRN GREAT LAKES. SEARCH FOR ADDITIONAL CHANCES OF RAIN OVER
THE REMAINDER OF THE WEEK WILL REMAIN THE PRIMARY FORECAST FOCUS
THRU THE WEEKEND AND INTO EARLY NEXT WEEK.

TONIGHT...SURFACE HIGH PRESSURE CURRENTLY OVERHEAD WILL SLIDE OFF TO
OUR EAST...AS THE SURFACE LOW MOVES INTO THE UPPER MISSISSIPPI
VALLEY LATE TONIGHT. WEAK RETURN FLOW IN ADVANCE OF THE APPROACHING
LOW WILL SPREAD MID/UPPER LEVEL MOISTURE/CLOUDS INTO OUR CWA
OVERNIGHT. BETTER FORCING AND LOW LEVEL MOISTURE WILL REMAIN WELL
UPSTREAM OF OUR CWA THRU THE NIGHT. WILL MAINTAIN A DRY FORECAST
THRU 12Z TUESDAY...BUT WILL INCREASE CLOUDS FROM WEST TO EAST
THROUGHOUT THE NIGHT. LOW TEMPS TONIGHT WILL COOL BACK INTO THE
UPPER 50S AND LOWER 60S.

TUESDAY...SURFACE LOW WILL LAY INTO UPPER MICHIGAN AND WISCONSIN
THROUGHOUT THE DAY. FAVORED RRQ OF AN UPPER LEVEL JET MAX NORTH OF
MICHIGAN WILL PROVIDE UPPER SUPPORT FOR CONVECTIVE DEVELOPMENT ALONG
AN INSTABILITY AND 850 MB THETA E RIDGE AXIS SOUTH OF THE SURFACE
LOW. THE BIG QUESTION IS...HOW FAR SOUTH. LATEST GFS HAS SHIFTED QPF
BULLSEYE FROM SRN LOWER MICHIGAN IN PREVIOUS RUNS TO NRN LOWER
MICHIGAN...WHILE THE NAM HOLDS FAST TO THE IDEA OF HIGH QPF
REMAINING SOUTH OF OUR CWA. TEND TO SIDE WITH THE NAM GIVEN RECENT
MODEL TRENDS (SAVE FOR THE LATEST GFS RUN) NOT TO MENTION OUR LACK
OF SUCCESS IN HOLDING ANY PRECIP TOGETHER THAT ENTERS OUR CWA OVER
THE PAST COUPLE OF WEEKS. WILL RELUCTANTLY REINTRODUCE CHANCE POPS
ACROSS THE SRN HALF OF THE CWA FOR TUESDAY...BUT WILL KEEP THE NRN
HALF OF THE CWA DRY. WILL ALSO MENTION THE CHANCE OF THUNDER AS
SBCAPES INCREASE TO AROUND 1000 J/KG BY AFTERNOON. HIGH TEMPS WILL
WARM INTO THE UPPER 70S AND LOWER 80S.

LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...A RATHER MUDDLED LONG
TERM FORECAST PACKAGE AS LOW AMPLITUDE SHORTWAVES TRAVERSE ACROSS
THE NORTHERN LAKES ON NORTHERN FRINGE OF STRONG SOUTHERN CONUS MID
AND UPPER LEVEL RIDGING. HOWEVER...DESPITE THIS SOMEWHAT MORE
PRECIPITATION FAVORABLE MID LEVEL CONFIGURATION...WILL CONTINUE TO
PLAY THE WHAT AND SEE GAME PER RECENT HISTORY OF SUCH WEAK SYSTEMS
FAILING TO IGNITE ANY SHOWER ACTIVITY OVER THE INCREASINGLY PARCHED
NORTHERN MICHIGAN LANDSCAPE. STILL SIGNS IN LONG RANGE
GUIDANCE...ESPECIALLY THE GFS..THAT PATTERN WILL RETROGRADE TO
FAMILIAR WEST AND EAST COAST TROUGHS BOUNDED BY INTERMOUNTAIN
WEST/HIGH PLAINS RIDGING BY LATE IN THE EXTENDED.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...MID LEVEL RIDGING AND WEAK
SURFACE HIGH PRESSURE STILL PROGGED TO BUILD INTO THE NORTHERN LAKES
BEHIND TUESDAYS DEPARTING SYSTEM...BRINGING WITH THEM ANOTHER ROUND
OF DRY WEATHER. COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS
SOUTHEAST ZONES DURING EARLY TUESDAY EVENING...BUT WITH SEVERAL
UNCERTAINTIES ABOUT HOW THE SYSTEM WILL UNFOLD...WILL LEAVE THIS A
SHORT TERM ISSUE AND NOT INSERT MENTION AT THIS TIME.  850MB
TEMPERATURES IN THE MID TO UPPER TEENS INSURES A RATHER MILD
PERIOD...WITH LOWS BOTH NIGHTS ONLY DROPPING INTO THE 60S AND HIGHS
WEDNESDAY AFTERNOON TOPPING OUT FROM AROUND 80 TO THE MID 80S.

THURSDAY AND THURSDAY NIGHT...SOME HOPE FOR SHOWERS AND
THUNDERSTORMS DURING THIS PERIOD AS NEXT LOW AMPLITUDE MID LEVEL
WAVE ROTATES ACROSS THE AREA...COINCIDENT WITH SOME WEAK UPPER LEVEL
RIGHT ENTRANCE REGION JET DYNAMICS AND PREEXISTING FRONTAL BOUNDARY
DRAPED OVER THE SOUTHERN/CENTRAL LAKES. ALTHOUGH MOST MODELS AGREE
WITH THIS SCENARIO...LATEST GFS INSISTS SYSTEM WILL BE LIKE LAST
SEVERAL...WITH MAIN EMPHASIS FOR SHOWERS AND THUNDERSTORMS FOCUSED
SOUTH OF THE AREA AS THEY TRAIN ALONG FRONTAL ZONE. THIS SCENARIO
WOULD EFFECTIVELY PREVENT A GOOD MOISTURE TRANSPORT INTO OUR AREA.
HOWEVER...SOME VALID ARGUMENTS AGAINST THIS SOLUTION...MOST NOTABLY
THE UNREALISTIC CONVECTIVELY INDUCED VORT LOBE...AND ASSOCIATED
1002MB SURFACE LOW...THAT THE GFS PIVOTS THROUGH CENTRAL MICHIGAN
TUESDAY. AS A RESULT...NORTHWEST PUSH BEHIND THIS LOW HELPS DRAG THE
FRONT SOUTH INTO THE LOWER OHIO VALLEY WEDNESDAY NIGHT. VERY
POSSIBLE THIS IS OVERDONE...WITH FRONT LAYING UP OVER THE NORTHERN
OHIO VALLEY BEFORE APPROACHING SHORTWAVE PIVOTS FRONT BACK TO THE
NORTH. THIS SCENARIO WOULD ALLOW THE WARM FRONT TO POSSIBLY REACH
SOUTHERN SECTIONS OF THE CWA THURSDAY AFTERNOON...PER 00Z ECMWF AND
12Z NAM-WRF GUIDANCE. THIS WOULD ALSO PUT FOCUS FOR SOME MUCH NEEDED
RAINFALL FARTHER NORTH INTO THE AREA. HOWEVER...GIVEN THESE
UNCERTAINTIES AND PROPENSITY FOR THESE SYSTEMS TO TRAVEL SOUTH OF
THE AREA...WILL CONTINUE TO RUN WITH A DRY FORECAST...ALBEIT WITH
REDUCED CONFIDENCE. LOOK FOR HIGHS THURSDAY TO REACH THE LOW TO
MIDDLE 80S (SEVERAL DEGREES COOLER IF DECENT RAIN MATERIALIZES) WITH
LOWS THURSDAY NIGHT IN THE LOW TO MID 60S.

FRIDAY THROUGH MONDAY...HIGH PRESSURE AND LACK OF ANY DISCERNIBLE
MID AND UPPER LEVEL PRECIPITATION FOCUSING FEATURES SHOULD KEEP THE
WEATHER DRY FOR THIS UPCOMING WEEKEND. SLIGHT COOLING TREND NOTED AS
FLOW VEERS MORE NORTHWESTERLY UNDER PATTERN RETROGRESSION...WITH
850MB TEMPERATURES DROPPING A COUPLE DEGREES INTO THE MIDDLE TEENS.
HIGH TEMPERATURES IN LOW TO MID 80S FRIDAY WILL COOL INTO THE UPPER
70S TO LOWER 80S FOR THE WEEKEND. OVERNIGHT LOWS IN THE UPPER 50S TO
LOWER 60S FRIDAY NIGHT WILL COOL TO THE MID TO UPPER 50S OVER THE
WEEKEND.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 6, 9:42 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1042 PM EDT MON AUG 6 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-071000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1042 PM EDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF M-32 TUESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAWRENCE

Event by event

2 drought. Local standard time, as filed.

Drought, Chippewa

When
August 7, 12:00 AM EST to August 31, 11:59 PM EST
Where
Chippewa forecast zone
Reported by
Other Federal Agency

Drought, Mackinac

When
August 7, 12:00 AM EST to August 31, 11:59 PM EST
Where
Mackinac forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56794, 56795.